Multiple chemotherapeutic drugs are used in the treatment of breast cancer, many of which have the potential to produce cardiotoxicity. The anthracyclines are highly efficacious against breast cancer, but pose a particularly high risk for cardiotoxicity. The incidence of anthracycline-induced cardiomyopathy increases in a dose-related fashion and with prior cardiac radiation exposure. The exact mechanism of toxicity is unknown, but the maximum tolerated cumulative dose can be increased by reducing peak drug levels and with concurrent administration of dexrazoxane. Because anthracycline-induced cardiomyopathy is largely irreversible and cumulative, prevention is the preferred strategy. Monitoring by assessment of left ventricular function by the most reproducible method available as patients approach potentially toxic doses can substantially reduce toxicity. The long-term outcome of anthracycline-induced cardiomyopathy is better than previously reported because of advances in therapy. Recommendations for cardiac monitoring depend on the baseline cardiac function. In patients with baseline left ventricular ejection fraction (LVEF) >50%, periodic assessment of LV function will depend on other cardiac risk factors present and cumulative dosing of the cardiotoxic drugs. A decrease in LVEF of more than 10% or an absolute decrease to less than 30% is an indication for doxorubin discontinuation. Doxorubin-based chemotherapy should not be initiated in patients with a baseline LVEF of less than 30%.
- breast cancer
- radionuclide angiocardiography
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging